Wyoming, 2020High Wind in Wyoming, November 24 to 25, 2020
November 24 to 25, 2020 · NWS CYS · 1 event in 1 county or zone
A period of high winds were measured by various Wyoming Department of Transportation sensors along Interstate 80 across the North Snowy Rang Foothills. Strongest measured gust was at the KARL site in Arlington of 68 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of high winds were measured by various Wyoming Department of Transportation sensors along Interstate 80 across the North Snowy Rang Foothills. Strongest measured gust was at the KARL site in Arlington of 68 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 24, 9:25 PM MST, 41 minutes earlier.
Area forecast discussion, Nov 24, 9:25 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
925 PM MST Tue Nov 24 2020
.UPDATE...
Issued at 911 PM MST Tue Nov 24 2020
The main focus for the evening update is the threat for high winds
across the southeast Wyoming wind corridors on Wednesday. A rather
challenging forecast here w/ the strongest low-level gradients not
at all coinciding with the strongest flow aloft. 850 millibar CAG-
CPR gradients are projected to climb to 50-60 meters overnight and
remain elevated through mid-day Wednesday, but the 700 mb gradient
stays below 50 meters with 700 mb flow only peaking near 40 knots.
Also a bit concerned about the position of the surface trough over
the central Laramie Range and whether or not MSLP gradients placed
along the spine of the Laramie Range will be sufficient enough for
inducing gap winds at BRX, but believe 45+ MPH gusts will still be
possible there. Arlington seems to stand the best shot at gusts up
to 60 MPH. 700-800 mb flow is progged to remain at or below 40 kts
over the I-80 Summit & adjacent foothills, suggesting gusts should
generally remain under 50 MPH through the period. We have opted to
cancel the High Wind Watch for those zones, but strong/gusty winds
of 45-55 MPH are still possible. Updates have been sent.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 217 PM MST Tue Nov 24 2020
Main difficulty will be with the relatively minor wind event that
is expected to occur later tonight through Thursday, affecting at
least some of the wind prone areas. Latest 700mb wind progs still
at 40 to 50 knots in general over and west of the Laramie range
later tonight and Weds though spatial coverage of the stronger
winds is rather limited. Gradients still decent but relatively
narrow areas of downward omega progged. Still not confident with
high winds over the I-80 summit and especially the foothills area
and it appears that if these areas do hit, it won't be till later
on Weds. Thus have opted to keep the area in the High Wind Watch
for now. Otherwise mainly clear overnight and Weds with a short
upper ridge passing across. Next upper trough passes by
Thanksgiving Day but the energy still looks to be sheared out over
the CWA with a decent batch dropping south into the desert SW
with little dynamics over this area. As a result any snow looks to
be confined to the higher mtns on Thursday with a few inches
possible.
.LONG TERM...(Friday through Tuesday)
Issued at 217 PM MST Tue Nov 24 2020
Forecast challenges in the long term deal with strong winds Friday
into Sunday.
Closed low tracks south across southeast Colorado through the day
Friday. Low position looks far enough south to keep us dry.
Upstream ridge axis passes through southeast Wyoming through the
day with increasing west winds to the west beginning to develop.
Craig to Casper 850/700mb height gradients on the increase Friday
evening. Up to near 60mtrs by 06Z Saturday could result in strong
winds in the Arlington area after that time. Northern Clipper shortwave
moves through Sunday morning that drapes a cold front through the
east sloes of the Laramie Range through the day. Cold Sunday with
700mb temperatures -10 to -12C. Very dry...so no precipitation
expected.
Another potential wind event Sunday night into Monday as next
shortwave approaches from the northwest. Craig/Casper height
gradients again up near 40-50mtrs will lead to a breezy to windy
day across southeast Wyoming. All guidance showing dry weather
continuing.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 405 PM MST Tue Nov 24 2020
VFR conditions and clear skies across the whole region Tuesday
night into Wednesday. The main changes during the forecast period
are the winds picking up Wednesday afternoon as a minor wind
event that is expected to occur late Wednesday night into Thursday
afternoon.
&&
.FIRE WEATHER...
Issued at 217 PM MST Tue Nov 24 2020
No fire weather concerns expected for the rest of the week with
cool to mild temperatures. Some gusty winds mainly around the
mountains Wednesday and towards the weekend with little rain or
snow expected.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 5 PM MST Wednesday for WYZ106-110.
NE...None.
&&
UPDATE...CLH
SHORT TERM...RE
LONG TERM...GCC
AVIATION...LK
FIRE WEATHER...RE
Hazardous weather outlook, Nov 24, 10:51 AM MST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1051 AM MST Tue Nov 24 2020
WYZ106-110-116-117-251030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
1051 AM MST Tue Nov 24 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong west to southwest winds will develop later tonight. Gusts
of 50 to 60 mph are expected. High Wind Watches and Warnings go
into effect at 2 AM MST Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong west to southwest winds of 50 to 60 mph will continue through
late Wednesday afternoon.
Strong winds will be possible late Saturday and again Monday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>105-107>109-111>115-118-119-251030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
1051 AM MST Tue Nov 24 2020
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-251030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
1051 AM MST Tue Nov 24 2020
This hazardous weather outlook is for the Nebraska Panhandle.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- November 24, 10:06 PM MST to November 25, 4:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor KARL at Arlington along Interstate 80 measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, November 24, 20201 death · 14 events
- Tornado and Damaging Winds in Texas, November 24, 20205 injured · $31,000 · EF2 · 7 events
- Tornadoes and Hail in Oklahoma, November 24, 2020$220,000 · EF1 · 16 events
- Tornado and Damaging Winds in Texas, November 24 to 25, 2020EF1 · 5 events
- Hail and Damaging Winds in Kansas, November 24, 20201.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, November 24, 2020$3,000 · 1.25 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, November 24 to 26, 20208 events
- Hail in Texas, November 24, 20201.75 in hail · 6 events
- Winter Weather in Kansas, November 24 to 25, 20205 events
- Drought in Texas, November 24 to 30, 20203 events
- Hail and Damaging Winds in Missouri, November 24, 20201 in hail · 3 events
- Drought in Texas, November 24 to 30, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924429.